Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2008, 2:12 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 2:12 AM CDT (07:12 UTC)
- Expired
- Sep 23, 2008, 8:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 230712
FFWMAF
TXC377-231315-
/O.NEW.KMAF.FF.W.0087.080923T0712Z-080923T1315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 AM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE LUIS LEON DAM ON
THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 815 AM CDT
* AT 205 AM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT OF
TRANSPORTATION CONTINUED TO REPORT FLOODING ALONG ROUTE 170
SOUTHEAST OF PRESIDIO TO NEAR LAJITAS. THE RELEASES FROM THE
LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE INDEFINITELY AND
MAY INCREASE. WITH WATER GOING OVER THE LEVEE DOWNSTREAM
OF PRESIDIO NEAR THE GOLF COURSE...FLOODING ALONG 170 COULD
WORSEN. NEAR RECORD FLOODING CONTINUES IN THE PRESIDIO AREA...
AND IS EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS.
* LOCATIONS IMPACTED INCLUDE PRESIDIO AND REDFORD
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 12:51 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 23, 12:51 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 AM CDT TUE SEP 23 2008
.DISCUSSION...
&&
.AVIATION...
VFR CONDITIONS WITH MOSTLY CLEAR SKIES ACROSS AREA THIS MORNING.
WITH LIGHT WIND SOME PARTS OF THE AREA COULD COOL TO NEAR DEWPT
BUT DO NOT HAVE FOG MENTIONED IN ANY TAFS. SOUTHERLY FLOW PICKS
UP DURING THE DAY BECOMING GUSTY DURING THE AFTERNOON ACROSS THE
EAST.
&&
.PREV DISCUSSION... /ISSUED 621 PM CDT MON SEP 22 2008/
DISCUSSION...
SEE AVIATION SECTION BELOW.
AVIATION...
WINDS WILL DIMINISH OVERNIGHT...THEN INCREASE AGAIN TOMORROW.
THERE MAY BE SOME LIGHT FOG FORMING IN THE MORNING...BUT SHOULD
NOT BE DENSE OR LONG LASTING IF IT DOES FORM DUE TO A LACK OF LOW
LEVEL MOISTURE.
PREV DISCUSSION... /ISSUED 258 PM CDT MON SEP 22 2008/
DISCUSSION...
WEAK SOUTHWESTERLY FLOW IN THE MID-LEVELS WILL CONTINUE THROUGH
TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID-LEVEL SHORTWAVE
TROUGH EMBEDDED IN THIS FLOW WILL MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. DESPITE THE ABOVE MENTIONED TROUGH...
DAYTIME HEATING AND LOW-LEVEL MOISTURE...INSTABILITY WILL BE
LACKING ACROSS MOST AREAS. THE ONE EXCEPTION WILL BE ACROSS THE
HIGHER TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...
INCLUDING THE DAVIS AND GUADALUPE MOUNTAINS. WE WILL CONTINUE TO
MENTION ISOLATED THUNDERSTORMS FOR THESE AREAS AND HAVE OPTED TO
EXTEND LOW POPS INTO NORTHWESTERN EDDY COUNTY FOR ANY ACTIVITY
THAT IS ABLE TO ROLL EAST OUT OF THE SOUTHERN SACRAMENTO
MOUNTAINS. THE MID AND UPPER LEVEL FLOW ACROSS OUR REGION WILL
GRADUALLY WEAKEN THROUGH MUCH OF THE UPCOMING WEEK AS A RIDGE OF
HIGH PRESSURE STRENGTHENS OVER THE DESERT SOUTHWEST. THIS RIDGE
EXPANDS INTO THE SOUTHERN PLAINS BY LATE WEEK...THUS BRINGING
NORTHEAST FLOW ALOFT TO WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
OVERALL...THE ABOVE MENTIONED PATTERN FAVORS DRY WEATHER AND THE
INHERITED FORECAST ALREADY ACCOUNTS FOR THIS. IN GENERAL...HIGH
TEMPERATURES SHOULD REMAIN NEAR NORMAL...WITH OVERNIGHT LOWS
EXPECTED TO REMAIN AT OR JUST BELOW NORMAL.
HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A SLOW DECLINE IN RIVER
LEVELS OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN
IN THE MODERATE TO MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO
GRANDE VILLAGE OVER THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED
RELEASES FROM LUIS LEON RESERVOIR...THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
99Hazardous weather outlook, Sep 22, 2:27 PM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT MON SEP 22 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 227 PM CDT MON SEP 22 2008 /127 PM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE TODAY...ESPECIALLY IN AND AROUND THE PRESIDIO AREA. A WATER RELEASE FROM LUIS LEON RESERVOIR IN MEXICO HAS CAUSED RIVER LEVELS TO RISE TO MODERATE AND MAJOR FLOOD STAGES...AND A COUPLE OF LOCATIONS ARE EVEN EXPERIENCING RECORD FLOODING. THE RELEASE RATE HAS SLOWLY DECREASED OVER THE LAST SEVERAL DAYS...BUT RIVER LEVELS ARE EXPECTED TO REMAIN ELEVATED ABOVE FLOOD STAGES THROUGH THE WEEK AT MOST LOCATIONS. IN ADDITION...REPORTS INDICATE THAT THE WATER LEVEL ON THE SOUTH SIDE OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP AND COULD FAIL AT ANY TIME. HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER COUNTY ROADS THAT ARE IMPASSIBLE. MOTORISTS IN THE AREA SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER COVERED ROADWAYS. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP OVER THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:53 AM CDT | Flash Flood Warning | MAF | Presidio | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.